The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.

[The serotonin syndrome: why should cardiologists be aware and scared of it]

DESIDERI, GIOVAMBATTISTA;
2015-01-01

Abstract

The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11697/93457
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 1
social impact